I have Graves Disease, was seen by the endocrinologist yesterday. 10mg carbimazole and 20mg propranolol three times a day. I would have thought that the carbimazole should control the slight hand shaking once on this medication as I do not have anxiety etc , but he also wants me to take the propranolol from your own experience have you taken both of these medications for Graves Disease\hyperthyroidism. My endocrinologist will stop the propranolol once my symptoms have subsided. Two previous Endo's did not suggest propranolol, have read some reviews and this is not a good drug. Also does propranolol cause hair loss too ! Your feedback \experience with this drug is much appreciated. Thank you guys.
Propranolol for Graves Disease \ hyperthyroidism - Thyroid UK
Hello again ;
When diagnosed in 2003 I was prescribed just Carbimazole and can't remember the dose.
My symptoms were insomnia, exhaustion and dry gritty eyes :
I did have a fine tremor in my middle finger, and sweaty palms which the doctor found and got excited about, when he announced my diagnosis wasn't as " bad " as it sounded !!
I think your dose of the AT medication sounds quite low from what I read on here, so presume this was decided by your levels of T3 and T4 :
Why not try going without the beta blocker, as you can always reconsider if your symptoms change ;
These are my thoughts too. My Graves disease started way back in 2017 not until 2019 I decided to check my condition with an Endo did not take carbimazole because of side effects, fast forward new Endo at private clinic, the thing is I can function, I do not have palpitations, do not sweat, feel ok, the propranolol is something else to worry about. I will give the carbimazole a go as I feel i do not need propranolol, two previous endo's did not think I should have it. Thank you for your feedback its helpful.
Propranolol is chosen for hypers as its known to have a mild anti thyroid affect and can lower FT3. By reprioritising the conversion of T4 to RT3 over T3, so it helpful for hyperthyroid.
They are usually intended to be temporary until the carbimazole takes effect. I was instructed to stop 40mg x 3 daily after 2 months by the hospital endo. Be cautious and make sure you wean down very slowly (over weeks) when you do intend to stop.
On the month I stopped taking it my FT3 rose quite high & disproportionately.
Don’t be put off as I’m am an exception, but abruptly stopping in this manner triggered migraines. Before I would have around 2 migraines per year but these were almost constant. GP put me back on them as they are often prescribed as a migraine preventer. I have been reducing the dose fractionally over many months & still take a tiny daily dose.
Physiologically you can form a dependance as it relaxes you.
You could take only what you need when you feel symptoms such as palpation’s. As you intend to start on a low dose of carbimazole the symptoms may last longer & you’ll need medication to manage them.
HiWhen I was diagnosed hyperthyroid and Graves earlier this year, I was prescribed both propranolol (20mg twice a day) and carbimazole (20mg once a day). Carbimazole takes a while to bring down your T3 & T4 levels, so in the mean time the propranolol brought me immediate relief from some of the effects of hyperthyroid, in my case, fast heart rate, feeling very hot, shakiness, inability to sleep.
After about 3 months, once my levels were going in the right direction, my doctor advised me I could stop propranolol by dropping to one dose a day, and providing I felt ok, then dropping the other, a couple of weeks later.
I understand that it is the fast heart rate that can also lead to excessive strain and possible damage to the heart.
We all react differently, so I can understand your reluctance, but I understand that pair of drugs is a very common combination to treat hyperthyroidism. It has worked for me.
I am not keen on taking propranolol because of its dependence, and also the side effects, taking carbimazole is bad enough as it is, adding another drug too much for my body. I sleep more than I should, I have a slight tremor, some days its hardly noticeable, no palpitations, the doctor is wrong in this instance, 2 previous Endo's did not recommend propranolol. I have not started carbimazole, I was seen by a private Endo did the blood, waiting for my blood test results, we are having a tel call next week to discuss the blood tests.
Did you have any side effects from propranolol ?
10mg/day carbimazole is quite a low starting dose - depending on thyroid levels, many people start with 40mg/day or even more. Do you know what your FT3 and FT4 levels are (including the ranges used, as these differ from lab to lab) and did you have antibody tests - specifically TRAb or TSI ?
It can take up to eight weeks for carbimazole to have an effect on symptoms, as it works by reducing production of new hormones rather than destroying existing stores.. I was given a calcium channel blocker rather than propranolol, due to my age and the fact that my blood pressure was high, but it did seem to help a bit with the tremor and some other symptoms.
The potential side-effects of carbimazole can be very serious, but these are pretty rare. Being hyperthyroid makes the systems of your body, including your heart, work overtime, and this definitely isn’t healthy.
I suspect if your symptoms were very bad, you’d be happy to take anything that might help. However, during the first few weeks while you’re waiting for the full effect of the carbimazole to become apparent, you may find that some of your symptoms get worse.
HiI do not have my blood test results until next week. I personally do not agree starting in high dosage of carbimazole my own preference is to start low review blood tests and review again. 40 mg is far too much considering I am not bad with Graves Disease from past blood test results that have remained more or less the same my TSH is suppressed 00.2 and ft4 is high
It is my body I do not want an Endo taking over I want to be in control and certainly I will not wait 6 to 8 weeks before I have another blood test I will do private bloods to monitor my situation. I have lived with this for over 3.5 years due to family pressure it’s the only reason I will give carbimazole a go but if I feel it’s making me worse than I am right now I will stop them
Starting high dosage if not monitored carefully from hyper the person will end up hypo the complications get worse.
As soon as I was diagnosed. I took 20mg carb twice a day and 10mg propranolol 3 x a day. After a week on meds I stopped the prop as I had basically lost a load of the symptoms
Been to the private Endo, we both agreed for me to start 10mg carbimazole. I take 5mg in the morning and 5mg in the evening, I also add l-carnitine 1000mg each time so basically I am taking 2000 mg l-carnite and also my vitamin D3, few others. I started the treatment on the 11 December 2020. I am not taking propranolol at all. I will take care of the blood tests, the Endo wants each time full blood count, and the thyorid TSH, FT3 and FT4. Will see him again, sometime in January 2021.
How I my feeling just fine, I came down to 45kg in weight and have noticed I went up by 1kg so it is a good sign maybe.
I will write again when I have bloods done.
Great to hear how you are doing.
I take 500mg l cartinine. I was able to lower my carbimazole dose when taking it. But I ran out and wasn’t able to reorder until recently. My levels did rise a little again. So I find it helps.
I have known about the carnites for 3 years I have been taking l-carnite before I started the carbimazole, it works in conjunction with carbimazole and help lower ft4 ft3 and also raise TSH. I sometimes take Acetyl l-carnitine 500 mg no more as this carnitine can raise the TSH quickly need bloods to monitor otherwise can make you hypo quicklyOn 10mg carbimazole I feel ok the idea for me is to start low and review and not the other way around. I would be horrified to start 40mg carbimazole and this is the reason I went private I wanted an Endo to work with me. 😊